MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-2.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a left common femoral artery endarterectomy procedure, the advance 35 lp low profile balloon catheter ruptured circumferentially and had to be surgically removed.The male patient with past medical history which included diabetes (type unspecified), peripheral vascular disease, and hypertension underwent a thrombolysis procedure prior to the endarterectomy procedure.This was accomplished by placing a sheath (size and manufacturer not specified) in the right groin and introducing tissue plasminogen activator (tpa) into the clotted artery and allowing it to remain overnight.The sheath was left in place and the endarterectomy was performed through it the following day.The distal bypass was open but the common femoral artery was diseased.The advance 35 lp low profile balloon catheter was to be placed up an over for proximal control of bleeding.The left common femoral artery was exposed and the balloon positioned, then inflated to 4 atmospheres (atm) until the pulse was no longer felt.The common femoral artery was then opened and good control of bleeding was achieved using the balloon.Then physician noticed a leak of the balloon because there was blood present on the field from the balloon deflating.The inflation device was observed and the physician noted it was no longer at 4 atm.The assistant then turned the inflation device and kept the balloon at 4 atm during the procedure.This worked until the physician was finishing the endarterectomy and the balloon burst.The physician attempted to remove the balloon through the sheath (size and manufacturer not specified) and noted that it was stuck on the.035 glidewire and would not move backwards or forwards on the wire.The balloon and wire were pulled but the balloon could not be removed through the sheath.The balloon had burst circumferentially and the portion that was on the tip of the balloon bunched up and would not enter the sheath.It was decided the best way to remove the balloon was to cut the catheter in half.The proximal portion with the hub was able to be removed through the sheath.The distal portion or tip of the balloon was removed through the endarterectomy incision which was then closed.The patient's outcome was good.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.A review of an image which was supplied by the customer was also performed.The complaint device was not returned; therefore, no physical examinations could be performed.However, a photograph which was returned by the customer was reviewed.It was observed that the balloon catheter was cut proximal to the balloon and just distal to the strain relief; this supports the claim that the physician cut the catheter to remove the balloon catheter.It was also observed that the strain relief stated 8mm x 2cm, with the distal.035 marking on the hub; this confirmed that the balloon catheter used in the procedure matched what was reported.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, the root cause was traced to the user.Measures are being conducted to address this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.A representative device from the same balloon lot was assessed.No nonconformances were noted with the device.Additional information: a 3500a document was submitted in relationship to this event after the initial device investigation was reported.After review of this additional information, it was determined it did not necessitate a change to the evaluation, conclusion or potential for harm in that investigation.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.- attachment: [pr 243228_hhs_fda_3500a_1600580000-2018-8004_recvd 16oct2018_mnp.Pdf].
 
Additional Manufacturer Narrative
B5: an hhs/fda 3500a mandatory/voluntary event form report reference (b)(4) was received on 10/12/2018.It reported, "during the middle of the endarterectomy, the balloon burst and there was significant bleeding as a result.Balloon could not be advanced over the wire or pulled back over the wire".Also reported in addition to the cfra endarterectomy procedure, a patch angioplasty, left below-the-knee (bk) popliteal angioplasty, and left common and external iliac artery stenting procedure were being performed at the same time.Additionally, the cook representative provided the following information on 10/12/2018.No vascular clamps were placed during the procedure.The complaint device was being used to control the flow of blood.It was placed into the distal left external iliac to control the blood flow to the left common femoral.The procedure lasted approximately ninety (90) minutes.The complaint device began leaking a few minutes after the initial inflation.The distal bypass referenced in the original report was a permanent bypass and was created during a prior procedure to restore blood flow to the lower leg.It had no bearing on the procedure described in this event.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Attachment: [(b)(4)_hhs_fda_3500a_(b)(4)_recvd 16oct2018_mnp.Pdf].
 
Event or Problem Description

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7886212
Report Number1820334-2018-02761
Device Sequence Number1909096
Product Code DQY
UDI-Device Identifier10827002523583
UDI-Public(01)10827002523583(17)210703(10)8994537
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/03/2021
Device Catalogue NumberPTA5-35-80-8-2.0
Device Lot Number8994537
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/29/2018
Supplement Date Received by Manufacturer10/03/2018
10/12/2018
01/28/2019
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date11/01/2018
11/07/2018
01/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 0.35 GLIDEWIRE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight70